Texas, 2017

High Wind in Texas, February 23, 2017

February 23, 2017 · NWS EPZ · 1 event in 1 county or zone

An upper low was moving across the central Rockies with a strong surface low pressure system over the high plains. An upper level jet streak of over 130 knots moved right over southern New Mexico and far west Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving across the central Rockies with a strong surface low pressure system over the high plains. An upper level jet streak of over 130 knots moved right over southern New Mexico and far west Texas. Strong west to southwest winds occurred ahead of a cold front associated with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 23, 4:39 AM MST, 9 hours 13 minutes earlier.

Area forecast discussion, Feb 23, 4:39 AM MST, 9 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
439 AM MST Thu Feb 23 2017

.SYNOPSIS...
We will see very windy and possibly dusty conditions this
afternoon. West winds of 30 to 35 mph with gusts to 45 mph will be
possible with stronger winds and gusts east of area mountains.
Friday and Saturday will be calmer and cooler, but the winds
return for Sunday and possibly again for next Tuesday.

&&

.DISCUSSION...
All the pieces coming together for a pretty good wind event this
afternoon. Aloft an upper level short wave will move across
southern Colorado. At the same time a strong lee side surface
trough will develop over the Oklahoma and Texas Panhandle. And we
will be warm today, not as warm as yesterday but still warm enough
to help mix down some of the stronger winds from aloft. All of
these weather features will lead to strong surface winds. We can
expect winds of 30 to 35 mph with gusts to 45 mph and there will
be stronger winds and gusts east of area mountains. A wind
advisory is in place for this afternoon for most locations east of
the continental divide. In addition there is a high wind warning
in effect for locations just east of the Franklin and Organ
mountains where we could see some stronger winds, especially
during the overnight hours. With the strong winds and warm
temperatures we could see some blowing dust. Currently the winds
look to be coming more from the west than the southwest which is
not the best for blowing dust, but I'm sure we will see at least
some blowing dust this afternoon.

By Friday the upper level trough will be to our east and cooler
air will be filtering into the area. We could see our high
temperatures a few degrees below normal while the surface
pressure gradient will still be pretty tight so we will continue
to see at least breezy winds (15 to 25 mph) Friday afternoon. On
Saturday it will be a little warmer, and again we will see breezy
afternoon winds. The GFS has made a big flip flop back to the
windy side of things for Sunday. Four or five days ago the GFS
was advertising a big wind storm on Sunday, but then it backed
off and fell in line more with the less windy ECMWF. But now it
has jumped back to the windy solution as the GFS brings a short
wave across New Mexico on Sunday. Even the ECMWF now shows a weak
short wave and some moderately strong winds for Sunday afternoon.
Monday looks calmer with temperatures near normal. But both the
ECMWF and GFS indicate that yet another short wave will move
across New Mexico next Tuesday and bring with it more winds and
even a slight chance for some precipitation.

&&

.AVIATION...Valid 23/12Z-24/12Z
Strong winds will be the name of the game this afternoon. Surface
winds from the west of 27027G37KT will occur this afternoon.
Later tonight locations east of area mountains could see some very
strong winds of 27032G45KT. Blowing dust will be possible today
and we could see some scatter MVFR visibilities and some brief
isolated IFR visibilities, mainly west of the Rio Grande. Despite
the winds and dust, ceilings will be unlimited for at least the
next 24 hours.

&&

.FIRE WEATHER...
High fire danger today as very dry conditions will combine with
very strong surface winds to give us several hours of Red Flag
conditions. Min RH's today will be near 10% in the lowlands and in
the upper teens to near 20% in the mountains. Surface winds this
afternoon will be very strong from the west at 30 to 35 mph with
gusts to 45 mph and we could see stronger winds and gust east of
area mountains. For Friday and Saturday we will continue to see
very dry conditions, but winds will stay a little below critical
levels. Then on Sunday both winds and min RH's will be close to
Red Flag conditions in the lowlands. For the first part of next
week we will see another round of strong winds on next Tuesday,
but min RH's at that time look to be in the 20's so Red Flag
conditions are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  45  64  38 /   0   0   0   0
Sierra Blanca           74  45  62  36 /   0   0   0   0
Las Cruces              68  39  61  33 /   0   0   0   0
Alamogordo              69  40  59  33 /   0   0   0   0
Cloudcroft              45  26  38  22 /   0   0   0   0
Truth or Consequences   67  39  60  32 /   0   0   0   0
Silver City             56  33  52  30 /   0   0   0   0
Deming                  67  36  60  29 /   0   0   0   0
Lordsburg               64  34  59  28 /   0   0   0   0
West El Paso Metro      71  46  63  38 /   0   0   0   0
Dell City               75  39  64  31 /   0   0   0   0
Fort Hancock            78  45  68  36 /   0   0   0   0
Loma Linda              67  43  57  36 /   0   0   0   0
Fabens                  75  44  64  35 /   0   0   0   0
Santa Teresa            71  42  62  34 /   0   0   0   0
White Sands HQ          69  44  62  37 /   0   0   0   0
Jornada Range           68  36  62  30 /   0   0   0   0
Hatch                   67  39  62  32 /   0   0   0   0
Columbus                70  40  63  33 /   0   0   0   0
Orogrande               71  41  62  35 /   0   0   0   0
Mayhill                 61  35  52  26 /   0   0   0   0
Mescalero               56  32  47  25 /   0   0   0   0
Timberon                56  32  46  26 /   0   0   0   0
Winston                 59  30  54  24 /   0   0   0   0
Hillsboro               64  35  59  29 /   0   0   0   0
Spaceport               66  36  59  30 /   0   0   0   0
Lake Roberts            55  26  53  21 /   0   0   0   0
Hurley                  60  32  54  27 /   0   0   0   0
Cliff                   61  29  57  25 /   0   0   0   0
Mule Creek              56  31  54  27 /   0   0   0   0
Faywood                 62  34  57  29 /   0   0   0   0
Animas                  67  33  62  28 /   0   0   0   0
Hachita                 68  34  62  28 /   0   0   0   0
Antelope Wells          69  37  64  31 /   0   0   0   0
Cloverdale              63  36  58  33 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 6 AM MST Friday for
     NMZ413.

     Red Flag Warning from 11 AM this morning to 8 PM MST this
     evening for NMZ111-112.

     Wind Advisory from 11 AM this morning to 8 PM MST this evening
     for NMZ402-407>412-414>417.

TX...High Wind Warning from 11 AM this morning to 6 AM MST Friday for
     TXZ419.

     Red Flag Warning from 11 AM this morning to 8 PM MST this
     evening for TXZ055-056.

     Wind Advisory from 11 AM this morning to 8 PM MST this evening
     for TXZ418-420>424.

&&

Brice
Hazardous weather outlook, Feb 23, 7:30 AM MST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
730 AM MST Thu Feb 23 2017

NMZ401>417-TXZ418>424-241430-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
730 AM MST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
An upper level storm system will combine with deep area of surface
low pressure in the Texas Panhandle to create very strong
afternoon and evening winds. We will see winds of 30 to 35 mph
with gusts to 45 mph this afternoon and evening with stronger
winds and gusts on the east slopes of area mountains. Blowing dust
may occasionally reduce visibilities especially west of the Rio
Grande.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

We could see strong winds again on Sunday and again on Tuesday.
Blowing dust will also be possible both of those days.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
February 23, 1:52 PM MST to 3:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The El Paso International Airport ASOS recorded a peak gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681532.